SPECIAL OFFER: - Limited Time Only!
(The ad below will not display on your printed page)
Tylenol has long been the go-to OTC pain and fever reliever because it doesn't irritate the stomach, but it's also the most misunderstood. Because acetaminophen is found in much more than just Tylenol -- it's an ingredient in cold remedies and prescription painkillers like Vicodin -- people can end up taking too much. "Acetaminophen overdose is the number one cause of acute liver failure in the United States," says Sandra Adamson Fryhofer, MD, MACP. "The liver damage from this is irreversible." Last year, the FDA limited prescription acetaminophen combination products to 325 mg per tablet, but even if you take the medication as prescribed, introducing alcohol can be toxic. "If you are drinking three or more drinks per day and take the recommended daily dose of acetaminophen, you are at risk for acute liver failure," adds Fryhofer. While Ibuprofen (part of the anti-inflammatory family referred to as NSAIDs) is a better choice, if you have more than three drinks, you can irritate the stomach.